First known fatality of drug in Ireland

A 16-year-old boy died after he took a lethal combination of the deadly opioid U-47700 in addition to ecstasy tablets, Cork Coroner’s Court heard yesterday.

Michael Cornacchia is the first known fatality from the drug U-47700 in Ireland.

He was found unresponsive at his home in Deerpark on the southside of Cork City on January 16.

Detective Inspector Declan O’Sullivan applied for an adjournment of the case as criminal proceedings are being considered.

Inspector O’Sullivan said the case was at an advanced stage in terms of investigation and that two arrests had been made. A file is being prepared for the DPP.

Assistant State pathologist, Dr Margaret Bolster, carried out a postmortem on Michael Cornacchia at Cork University Hospital. She said the teenager died from ingesting a combination of U-47700 and ecstasy.

Coroner Philip Comyn agreed to adjourn the case for mention on 25 January, 2018.

Michael Cornacchia was found unresponsive by his mother in a bedroom at their home. She called the emergency services but medics were unable to revive the boy and he was pronounced dead at the scene.

Michael was a talented footballer who had been considered for trials in England. He played soccer with several local clubs in Cork.

U-47700 is a deadly chemical originally produced as an alternative to morphine. Several US states, including Ohio, Florida, Georgia and Oregon, have all moved to ban the drug.

In relation to its similar appearance to cocaine, the HSE advises that there is no guarantee that the drug you think you are buying and consuming is in fact the drug you are sold.

“We are aware that substances sold as cocaine may in fact contain other substances such as synthetic opioids. There is no way of telling what is in a powder or pill just by looking at it. It may look like the drug you want to purchase but it may well be something else.”

It is the first time the psychoactive opioid known as U-4 has been recorded in this country and doctors are concerned about its availability here. After the death, the HSE issued a warning to drug users about the U-4 drug and are appealing to people who may have the white powder substance not to take it and to dispose of it safely.


Related Articles

Self-help group calls on State to support drug bereavement service

Call for bereavement support for drug-death families

HSE hosting free training events for treatment that can reverse drug overdoses

More in this Section

Glanmire residents face 20-week wait for ministerial approval for €8.5m flood relief plan


Breaking Stories

Fears of Brexit border impasse grow as no-deal 'more likely than ever'

Cancer test court case reforms to be outlined

Arlene Foster and Leo Varadkar deadlocked over backstop

Taoiseach and Micheal Martin to meet before full-scale negotiations

Breaking Stories

Meet the A-listers of Zeminar 2018

Impressive double act kicks off Wexford Festival Opera

Boyhood dream becomes a reality for filmmaker George Morrison

More From The Irish Examiner